Ask an expert
Question

29 Mar 2003

effective schisophrenic disorder and the medication
Dear Doc...my husbands daughter (by his first marriage) has been diagnosed as the above and the medication she is on, as far as I can tell, is RISPERDAL 3mg (I don"t know how often) RISPERIDENE 3mg X 1 per night, ORPHENDRINE 50mg 1 x 12 hourly and RIVOTRIL 0,05mg. I don't know what else as my husband has not told me. I have gathered the above info by looking in her waste paper bin after she left on Friday.
She was in Sterkfontein in December/January for 8 weeks then came to us for 4 weeks then back to be assessed and was not discharged from their care but was allowed 'out' for a further 4 weeks, she came back to us. During this time I was told (by my husband) that it was to orientate her into normal living....she laid on the lawn sunbathing all day, reading drinking coffee (1 and a half 300g Nescafe in 3 weeks!!!), bottles of 2L coke, sweets galore and cigarettes galore!! She consequently put on a lot of weight and my husband said it is due to the medication, she also had shaking hands which he also blame totally on the medication altho she was taking in loads of caffeine and cigarettes. I understand there was probably an amount of shakes due to medication as I have ahd that with asthma medicine. Basically she was allowed to sit outside and sunbathe all day and I must admit I didn't agree with this being a form of 'orientation into normal life". Please give me some information on this terrible disease and what we should be doing to help her. She is 35 years old but has always had people backing her financially altho she has a massage buisiness and is a very cleaver woman but has never had any money sense because she has not needed it. She gets money from her dad her mother (which also comes from her dad) her brother bought her house for her and her friend gives her money!
Answer 444 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Margaret,
Sounds like a diagnosis of Schizo-Affective Disorder, which is like a sort of combination of Schizophrenia and Depression or Bipolar Disorder ; it can be complex t treat, and the medications sound like that's what her dictor's think they're dealing with.
Many anti-psychotic medications used in all the psychotic / schizophrenic - type illnesses, do have a propensity to lead to one putting on weight, or at least to make it easier for one to put on weight. But, of course, lying around eating sweets, will do that as well, and the combination makes weight-gain pretty likely. Similarly, several of these pedications can give one tremors and shakes, and indeed Orphenadrine is a medication specially used to reduce that side-effect of other drugs. Again, excess caffeine intake, via coffee and Coke, can give anyone the shakes --- and, again, the combination of all these potential causes make shakes rather likely.
Many medications which reduce the worst symptoms of such a psychotic illness, do tend to be sedative, and may make one drowsy and many patients on them, seem to self-medicate with excess intake of stimulant drinks like coffee and Coke, to try to keep more alert and awake.
Also, Schizophrenia and its relatives tend to have both what we call Positive symptoms ( nasty extra things which are added to the picture, like hallucinations, etc ); and Negative symptoms, which involve a lack of what ought normally to be there --- so people with these afflictions tend to be socially withdrawn / unsociable, inert, inactive, lacking i initiative and so on. So it may have been a feature of the illness you were noticing, rather than a free choice of laziness.
However, when someone is releasd from hospital on home leave to become re-oriented to nomal living, this can be a very important part of their treatment --- and ought not to be simply a holiday spent basking in the sun. Rather, it should involve sharing household chores so as to become better able to care for herself after eentual discharge, and more activities such as normal people engage in during normal life. Spoiling someone by not expecting them to pull their weight at home is not actually kind or helpful for them.
And it is the duty of the doctors and nurses in the team caring for her ( they're paid to do this well ) to meet with members of her family and explain in what specific ways you can help to further her recovery. It's harder for me to guess what this advice should specifically be, as it depends very much on her original symptoms, and on the extent of her response to treatment. If they don't volunteer this advice, make an appointment for you and your husband to meet with the team leader or doctors and discuss exactly this.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9269 votes
No
66% - 17885 votes
Vote